Friday, January 29, 2010

Beta-Blockers, Norepinephrine and POTS

The EP I saw for POTS (Postural orthostatic tachycardia syndrome) gave me a prescription for Metoprolol ER 25mg tabs. I haven't been taking them because I was a little afraid to. Well one day I just about had it and decided to try it.

It took about 30-45 minutes for it to kick in, but when it did I felt so much calmer. My heart chilled out and I could actually function. I was good for the next few days and didn't bother taking the beta-blocker.

There was another day where I took it and once again, it not only makes my heart feel better, but I feel much more relaxed overall.

Today I knew almost as soon as I woke up, it was going to be a bad "POTS" day. I took the beta blocker and once again, I feel sooooo much calmer. My husband asked me if I feel any different when I take it and I told him ABSOLUTELY. It not only calms my heart way down, but I just have a better generalized feeling about life. It's odd! Then he told me that beta-blockers block norepinephrine, which may be what is causing BOTH my POTS and the anxiety. HOLY COW! Maybe he is right.

My first google search leads me to a musician website where people take beta-blockers before performances, solo recitals, concerts etc. I've always been unable to handle stress NO MATTER WHAT dose of HC I've been on. When I used to play 1st and 2nd trumpet in the high school ensemble and jazz ensemble, I was always a wreck before performances especially when I had solos or a very difficult part to play! I still suffer from a lot of the symptoms most would call "low cortisol" symptoms, such as being startled easily, nausea, loss of appetite, tremors and a general "on the edge" feeling anytime I need to do something out of my comfort zone.

Maybe I have very high plasma levels of norepinephrine running through my body causing both this anxiety and the tachycardia upon standing. Hyperadrenergic one of the known causes of POTS, so this isn't too far off.

I'll need to do a bit more research into this, but I think it's rather interesting! Another thing I've noticed while on the beta-blocker is that I do not feel faint when I stand up even though my blood pressure has been dreadfully low lately. I have no idea why, but it is a rather interesting observation.

Maybe, just maybe there is hope?

6 comments:

imgeha said...

Hi Dana

I just got some betablockers prescribed too - Inderal, or Propranolol 10mg - so I'll see how that goes. The OT is my biggest bugbear - so want to get rid of it. Not happy about taking drugs, and would rather deal with the root cause (autonomic dysfunction caused by mercury? lack of choline? undermethylation? all of the above?), but it doesn't seem to be clear cut, and I can't waste more time and money for testing that shows nothing. I'll let you know how I go...

Nicola

Birdlady said...

I completely 100% hear you on that. I am SOO sick of this OT it's not funny anymore. When it's plagued you for SO long, you just start to realize that maybe there really is no cure.

I think Propranolol and Metoprolol are in the same class as they mostly block the Beta 1 receptors. Don't quote me on that though..haha

Just watch your blood pressure! These are used for hypertension and have been shown to lower BP in clinical studies. Some people with orthostatic hypotension cannnot tolerate them, but even with my low BP it isn't affecting me that way on the low dose. I bet if I started to increase though it would start to cause more problems...Let me know how it all works out.

imgeha said...

Hi Dana

BIG improvement on the beta blockers - yay!!! I take one around 6am so it's working when I have to get up and rush the kids off to school. My heart is beating slightly fast, but nothing like it used to, and I feel calm and have more energy. I guess I'll be taking the BBs every day until I sort out the root cause. Still taking the methylating supplements - I think it's my best hope.

hope you're doing OK.

Nicola

Birdlady said...

That is so awesome and I am ecstatic for you! It's also interesting that you feel more calm too. Hmmm When I take the beta blocker it's like everything that normally gets me going, has no affect on me. Let me know how they continue to help you.

I read a study tonight that says propranolol lowers T3 and increases RT3 so watch out for that as I think you are already hypothyroid right? I bet the beta blocker I have does the same thing as ours work on the same beta receptors.

http://www3.interscience.wiley.com/journal/120785719/abstract?CRETRY=1&SRETRY=0

Lia Mack said...

that just chaps my ass that here I HAVE to take beta-blockers to LIVE and people pop them so easily just because they can't find a real way to deal with stage fright. Makes what I have to do feel slimy, bad, sleazy...like I have to apologize every time I pop a pill...

Thanks for this blog. Helpful to know you're not the only one out here dealing with this...sad to know you're not the only out here dealing with this...

But, hey, you inspired me nonetheless! I'm blogging about POTS too in the hopes that at least I'll have somewhere to vent without having to add an apologetic smile afterward to make whomever I'm talking to feel better...

http://misspots.blogspot.com/

Lia

Birdlady said...

Hi Lia!

I created a completely separate POTS blog last week, so I can talk solely about POTS rather than some of my other health issues. I will add you to my blogroll on there! My blog is not the typical POTS blog though and I'm very blunt and in the face about the lack of treatment/solutions and general open-mindedness of doctors and POTSys.

Struggling With POTS